Texas, 2001

Hail and Damaging Wind in Texas, February 8, 2001

February 8, 2001 · NWS MAF · 4 events in 3 counties and zones

A line of strong to severe thunderstorms moved across portions of the Texas Permian Basin during the evening of February 8.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A line of strong to severe thunderstorms moved across portions of the Texas Permian Basin during the evening of February 8.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 8, 4:20 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Feb 8, 4:20 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
420 PM CST THU FEB 8 2001

WILL UPDATE TO INCLUDE SPC SEVERE THUNDERSTORM WATCH BOX # 13 FOR
THE NORTHERN PERMIAN BASIN UNTIL 9 PM CST AND WIND ADVISORY FOR
EDDY AND LEA COUNTY PLAINS OF SOUTHEAST NEW MEXICO UNTIL MIDNIGHT
MST OR 1 AM CST

MAF  37/54/30/57  3000
LSA  33/51/27/56  5-00
E41  36/50/28/52  5200
MRF  32/54/21/61  1000
CNM  35/55/25/59  1000

.MAF...
TX...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE NORTHERN PERMIAN
     BASIN AND EXTREME WESTERN LOW ROLLING PLAINS UNTIL 9 PM CST
     TXZ045>048-050>053
     HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
     GUADALUPE..DAVIS...AND APACHE MOUNTAINS OF WEST TEXAS
     TXZ074-258.
NM...HIGH WIND WARNING TONIGHT UNTIL 4AM CST OR 3 AM MST FOR THE
     GUADALUPE MOUNTAINS.
     WIND ADVISORY FOR SOUTHEAST NEW MEXICO PLAINS UNTIL MIDNIGHT MST
     OR 1 AM CST.

12

In the hours before

Special weather statement, Feb 8, 2:44 PM CST, 5 hours 29 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CST THU FEB 8 2001

SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD
TOWARD THE TEXAS PANHANDLE TONIGHT.  STRONG WINDS ALOFT AND A
TIGHTENING PRESSURE GRADIENT AS SURFACE LOW PRESSURE DEVELOPS...WILL
RESULT IN WINDY CONDITIONS THE REMAINDER OF THIS AFTERNOON AND
OVERNIGHT...ESPECIALLY IN THE WEST TEXAS AND SOUTHEAST NEW MEXICO
MOUNTAINS.  A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS
EVENING FROM WEST TO EAST.

WINDS WILL BECOME WESTERLY THIS EVENING.  WITH WINDS AVERAGING 20 TO
30 MPH AND GUSTY...BLOWING DUST WILL BE A POSSIBILITY MAINLY OVER
SOUTHEAST NEW MEXICO AND WESTERN TEXAS.  VERY COLD TEMPERATURES ALOFT
ADVECTING EASTWARD WILL CAUSE THE ATMOSPHERE TO BECOME VERY
UNSTABLE...ESPECIALLY OVER THE EASTERN PERMIAN BASIN.  THUS THERE IS
CHANCE OF THUNDERSTORMS DEVELOPING.  SOME OF THE STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT.

.THREATS...

WIND...
WINDS WILL INCREASE AND BECOME SOUTHWEST TO WEST 20 TO 30 MPH...WITH
HIGHER GUSTS.  MUCH STRONGER WINDS ARE EXPECTED FROM THE DAVIS...THE
APACHE...AND THE GUADALUPE MOUNTAINS.  WINDS THROUGH THE GUADALUPE
PASS COULD EXCEED 90 MPH.  AREAS OF BLOWING DUST WILL AFFECT
SOUTHEAST NEW MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS
THAT DID NOT RECEIVE RAINFALL EARLIER DURING TODAY.

THUNDERSTORMS...
THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE
CENTRAL AND EASTERN PERMIAN BASIN.  THUNDERSTORMS OVER THE EASTERN
PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT.  A SLIGHT TO MODERATE SEVERE THUNDERSTORM
RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR THE EASTERN PERMIAN
BASIN.  STORM SPOTTERS SHOULD CLOSELY MONITOR THIS SITUATION AND
PREPARE FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

FIRE WEATHER...
WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON WILL
INCREASE THE THREAT FOR CRITICAL FIRE WEATHER CONDITIONS.  AREAS THAT
WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND CHISOS
MOUNTAINS OF WEST TEXAS.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS.  TRAVEL THROUGH
THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS
THROUGH THE EVENING HOURS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT.

RSB
Special weather statement, Feb 8, 4:06 PM CST, 4 hours 7 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CST THU FEB 8 2001

SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM OVER ARIZONA WILL MOVE EASTWARD
TOWARD THE TEXAS PANHANDLE TONIGHT.  THE COMBINATION OF THE
APPROACHING UPPER STORM SYSTEM...INSTABILITY...AND STRONG WINDS
ALOFT WILL RESULT IN A CHANCE OF STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY OVER THE NORTHERN AND EASTERN PERMIAN BASIN...AND
THE WESTERN LOW ROLLING PLAINS.

A PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING FROM
WEST TO EAST.  BEHIND THIS FRONT...WINDS WILL BECOME WESTERLY THIS
EVENING.  WITH WINDS AVERAGING 20 TO 30 MPH AND GUSTY...BLOWING DUST
WILL BE A POSSIBILITY MAINLY OVER SOUTHEAST NEW MEXICO AND WESTERN
TEXAS.  WIND GUSTS WILL BE MUCH HIGHER IN THE MOUNTAINS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO TONIGHT.

.THREATS...

SEVERE THUNDERSTORMS...
THERE IS A CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING FOR AREAS FROM THE EDWARDS PLATEAU...TO THE
CENTRAL AND EASTERN PERMIAN BASIN. THUNDERSTORMS OVER THE NORTHERN
AND EASTERN PERMIAN BASIN COULD BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT.  A SEVERE THUNDERSTORM WATCH IS
IN EFFECT UNTIL 900 PM CST FOR THE NORTHERN PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS.  PLEASE REFER TO LATER WATCHES AND WARNINGS
ISSUED BY NWS MIDLAND FOR ADDITIONAL INFORMATION.

THE SEVERE THUNDERSTORM RISK WILL CONTINUE UNTIL AROUND MIDNIGHT FOR
THE EASTERN PERMIAN BASIN.  STORM SPOTTERS SHOULD CLOSELY MONITOR
THIS SITUATION AND PREPARE FOR ACTIVATION LATER THIS AFTERNOON AND
EVENING.

WIND...
WINDS WILL INCREASE AND BECOME WEST TO SOUTHWEST 20 TO 30 MPH...WITH
HIGHER GUSTS.  MUCH STRONGER WINDS ARE EXPECTED IN THE DAVIS...
APACHE...AND GUADALUPE MOUNTAINS.  WINDS THROUGH GUADALUPE PASS COULD
EXCEED 90 MPH.  AREAS OF BLOWING DUST WILL AFFECT SOUTHEAST NEW
MEXICO AND WESTERN WEST TEXAS...ESPECIALLY THOSE AREAS THAT DID NOT
RECEIVE RAINFALL EARLIER THURSDAY.

FIRE WEATHER...
WINDY CONDITIONS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON AND
EVENING WILL INCREASE THE THREAT OF CRITICAL FIRE WEATHER CONDITIONS.
AREAS THAT WILL BE AFFECTED BY THESE CONDITIONS INCLUDE THE DAVIS AND
CHISOS MOUNTAINS OF WEST TEXAS.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER DEVELOP.

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY
WHEN DRIVING ALONG NORTH TO SOUTH ORIENTED ROADS.  TRAVEL THROUGH
THE PASSES...ESPECIALLY THE GUADALUPE PASS COULD BECOME DANGEROUS
THROUGH THE EVENING HOURS.

THIS PRODUCT AND OTHERS ISSUED BY THE MIDLAND NWS FORECAST OFFICE
CAN BE FOUND ON THE INTERNET AT:  http://www.srh.noaa.gov/maf

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS POTENTIALLY DANGEROUS WEATHER THREAT.

70

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Midland

When
February 8, 8:13 PM CST
Where
Midland County, Midland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.000, -102.083

Hail, Howard

When
February 8, 9:09 PM CST
Where
Howard County, Big Spring
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.250, -101.467

Thunderstorm Wind, Scurry

When
February 8, 9:21 PM CST
Where
Scurry County, Snyder
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
32.717, -100.900

High winds produced by a severe thunderstorm resulted in the roof blowing off a 30' X 70'' commercial building and then landing on two parked cars in an adjacent parking lot.

Hail, Scurry

When
February 8, 9:24 PM CST
Where
Scurry County, Snyder
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.717, -100.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2001Every state in 2001This day in weather historyWarnings in Texas, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234933, 5234930, 5234932, 5234931.